A 67 year old female was recently diagnosed with atrial fibrillation and presents her prescription for apixaban to the pharmacy. Her PMH is significant for hypertension, hyperlipidemia, and GERD for which she takes rabeprazole 20mg daily, fosinopril 20mg daily, and atorvastatin 80mg daily. During patient counseling, the pharmacist asks if the patient is taking any over the counter the medications or herbal products. She states that she is also taking ginseng, gingko biloba, and aspirin 81mg daily.
Which of the following medications that our patient is taking would potentially increase the risk of bleeding with her apixaban? Select all that apply.
D. Gingko biloba
Answer with rationale:
The correct answers are C, D, and E. Herbal products are ubiquitous and are taken by a number of patients, often with no screening with their prescription medications. Oral anticoagulants are one of the most dangerous medications a patient can take on an outpatient basis. Therefore minimizing bleeding risk is absolutely critical. Garlic which is commonly used for cholesterol management and gingko biloba which is used for dementia/memory both increase risk of bleeding. Aspirin of course may increase the risk of bleeding as well. This patient will likely require apixaban chronically for the rest of her life. Therefore, it is important to stress to the patient that in all likelihood the garlic and gingko biloba should be avoided while on apixaban therapy and potentially the aspirin should be discontinued based on other cardiac risk factors. Answers A and B are not associated with increased bleeding risk.
Next week's column will focus on students who are now a few months into or just starting their APPE rotations. I will help you develop a longitudinal plan for studying until taking the exam after graduation. Have a great weekend!